Myocarditis and pericarditis after COVID-19 messenger RNA vaccines

Can Fam Physician. 2022 Jan;68(1):17-18. doi: 10.46747/cfp.680117.

Abstract

Question: With the approval of coronavirus disease 2019 (COVID-19) vaccine for children 5 to 11 years of age and concerns among parents in the past year following reported cases of myocarditis and pericarditis in adolescents, should my office continue to encourage all children and young adults to receive the COVID-19 messenger RNA vaccine?

Answer: Since April 2021 reports have documented cases of myocarditis and pericarditis in adolescents and young adults after messenger RNA COVID-19 vaccination, and several hundred such reports were documented in Canada. Clinical presentations were mostly mild, with rare instances of admission to the hospital, and were typically among male adolescents 16 years of age and older within several days after the second dose of the vaccine. After vaccination, children and adolescents with symptoms of chest pain, shortness of breath, or palpitations should be evaluated with a physical examination, an electrocardiogram, and measurement of cardiac troponin levels. If results are abnormal, an echocardiogram or cardiac magnetic resonance imaging should be considered. Myocarditis and pericarditis after vaccination are much less common, and much milder, than cardiac complications of COVID-19 infection, and vaccines should continue to be recommended to all those eligible.

MeSH terms

  • Adolescent
  • COVID-19 Vaccines
  • COVID-19*
  • Child
  • Humans
  • Male
  • Myocarditis* / etiology
  • Pericarditis* / etiology
  • RNA, Messenger
  • SARS-CoV-2
  • Vaccines, Synthetic
  • Young Adult
  • mRNA Vaccines

Substances

  • COVID-19 Vaccines
  • RNA, Messenger
  • Vaccines, Synthetic
  • mRNA Vaccines